Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 12, NWS Sioux Falls, SD

April 24, 2015Aurora County, Davison County, Douglas County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 24, 2015, 6:10 PM CDT for Aurora County, Davison County, Douglas County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2015, 6:10 PM CDT (23:10 UTC)
Expired
Apr 24, 2015, 7:00 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Davison County, SD, Douglas County, SD

The radar

The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 330 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2015-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2015-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:07 PM CDT, 3 minutes earlier.

Area forecast discussion, Apr 24, 6:07 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT FRI APR 24 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 329 PM CDT FRI APR 24 2015

SHORT TERM CONCERN PRIMARILY THE CONVECTIVE THREAT IN FIRST 6-9
HOURS OF THE FORECAST.

LEADING UPPER WAVE ALMOST EXITING FAR EASTERN CWA...WITH SECONDARY
WAVE PUSHING OUT INTO THE FAR WESTERN PLAINS.  WEAK CONVERGENCE ZONE
HAS MUDDLED ITS WAY INTO THE FAR WESTERN EDGE OF THE FORECAST
AREA... AND HAVE SEEN A COUPLE OF ROGUE STORMS POP UP SOUTH AND WEST
OF KONL. THROUGH THE LATTER AFTERNOON...GENERALLY AGREE WITH VIEW OF
HIGH RESOLUTION SOLUTIONS WHICH INDICATE SPOTTY DEVELOPMENT
GRADUALLY BECOMING MORE EXTENSIVE IN COVERAGE THRU 00Z. WITH
LOCATION WELL NORTH OF THE EVOLUTION OF MAIN UPPER LOW CENTER...FLOW
IN THE MID LEVELS IS QUITE WEAK...SO WEAK THAT DEEP BULK SHEAR IS
NOT SUPPORTIVE OF STORM ORGANIZATION TO ANY DEGREE. GIVEN LIKELIHOOD
OF 600-800 J/KG OF MLCAPE...PROBABLY LOOKING AT A PULSY MULTICELL
TYPE OF ORGANIZATION...WITH VERY SLOW MOVING STORMS FAVORING NEW
DEVELOPMENT ON THE FRINGE OF THE EXPANDING COLD POOLS. IF THERE IS
ANY MARGINAL WIND OR HAIL RISK...LIKELY A 5 TO 8 PM WINDOW WOULD
CAPTURE ANY THREAT ACROSS THE AREAS NEAR THE JAMES RIVER AND
WESTWARD.

FURTHER EAST...LIKELY TO BE VERY LITTLE THREAT WELL THROUGH THE
EVENING...AS ADVECTIVE SPEEDS WILL BE MINIMAL. VERY POSSIBLE THAT
ANY CLUSTER OF PRECIPITATION TO THE WEST WILL FADE PRIOR TO PUSHING
MUCH PAST I 29. MOVING LATER INTO THE NIGHT...AS THE UPPER LOW WRAPS
UP THROUGH THE CENTRAL PLAINS...SOME BETTER DEEP DYNAMICS WRAP UP
TOWARD THE SOUTHEASTERN CWA. LOWER CLOUDS TO THE EAST WILL ALSO BE
THROWN BACK WESTWARD AS EASTERLY FLOW INCREASES...WITH LOWS FAIRLY
MILD IN THE 40S TO AROUND 50.

ON SATURDAY...LINGERING PRECIPITATION THREAT SHOULD BE MAINLY
SOUTH/EASTERN CWA ON NORTHERN EDGE OF FORCING FROM THE UPPER WAVE
AND PRIMARILY EARLY IN THE DAY. WIDE EXPANSE OF LOWER LEVEL RELATIVE
HUMIDITY CONTINUES AT LOW LEVELS ON EASTERLY FLOW...AND SUGGESTION
IN MOST SOLUTIONS IS THAT WILL BE TOUGH TO BREAK LOWER CLOUDS...AT
LEAST UNTIL STRONGER SUBSIDENCE NEAR RIDGE AXIS NOSING IN FROM
NORTHEAST IN THE AFTERNOON. AS A RESULT...TEMPERATURES WILL LARGELY
STRUGGLE...EXPECTING HIGHS IN THE 50S TO AROUND 60...WITH A CLAMMY
EASTERLY WIND.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 329 PM CDT FRI APR 24 2015

FOR SUNDAY AND MONDAY UPPER LEVEL RIDGING BUILDS INTO THE CENTRAL
CONUS...AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD THROUGH THE
NORTHERN MISSISSIPPI VALLEY AND NORTHERN PLAINS. THIS WILL RESULT IN
A GRADUAL DECREASE IN CLOUDS FOR SATURDAY NIGHT INTO SUNDAY.
ALTHOUGH THERMAL PROFILES ON SUNDAY WILL BE SIMILAR TO
SATURDAY...WITH THE EXPECTATION OF MORE SUN ACROSS THE AREA HIGHS
WILL MAKE IT INTO THE LOWER TO MID 60S OVER MOST AREAS. WITH
BUILDING UPPER LEVEL HEIGHTS MONDAY LOOKS TO REMAIN DRY AND A LITTLE
WARMER WITH HIGHS INTO THE MID AND UPPER 60S.

MODELS IN DECENT AGREEMENT ON A SHORTWAVE DIVING INTO THE NORTHERN
PLAINS ON MONDAY NIGHT INTO TUESDAY...THOUGH HAVING MINIMAL IMPACT
ON THE WEATHER AT THIS POINT OTHER THAN TO BRING A SLIGHT CHANCE OF
SHOWERS TO PORTIONS OF OUR AREA ON MONDAY NIGHT. FOR THE REMAINDER
OF THE EXTENDED PERIOD...UPPER LEVEL RIDGING BUILDS BACK INTO THE
REGION WITH DRY CONDITIONS TO PERSIST THROUGH FRIDAY. IN THIS
PATTERN IT DOES LOOK LIKE A WARMING TREND FOR WEDNESDAY INTO
FRIDAY...WITH HIGHS CLIMBING FROM AROUND 70 ON WEDNESDAY TO MID
70S TO NEAR 80 BY FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 602 PM CDT FRI APR 24 2015

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS
THE AREA THROUGH THE EVENING AND OVERNIGHT HOURS...WITH THE
GREATER CHANCES THROUGH THE JAMES RIVER VALLEY AND NORTHWESTERN
IOWA. MVFR TO IFR CEILINGS WILL ALSO DEVELOP ACROSS THE AREA
TONIGHT...THEN PERSISTING INTO SATURDAY AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Apr 24, 4:25 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT FRI APR 24 2015

NEZ013-014-SDZ038>040-050-052>071-252130-
DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-
MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
425 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE EVENING HOURS.
WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...ISOLATED STORMS
COULD PRODUCE MARGINAL HAIL UP TO THE SIZE OF QUARTERS AND WINDS
UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-252130-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-
425 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL ACCOMPANY SCATTERED SHOWERS ACROSS THE
AREA TODAY INTO THIS EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 24, 5:13 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             MITCHELL                43.73N 98.03W
04/24/2015  E0.50 INCH       DAVISON            SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Apr 24, 5:33 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             3 W MITCHELL            43.73N 98.09W
04/24/2015  E1.00 INCH       DAVISON            SD   PUBLIC

            HAIL COVERING THE GROUND.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Apr 24, 6:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT FRI APR 24 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             CORSICA                 43.42N 98.41W
04/24/2015  E1.00 INCH       DOUGLAS            SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:30 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Sanborn30 min
Apr 24, 5:36 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hutchinson39 min
Apr 24, 6:09 PM CDTSevere Thunderstorm WarningFSDDavison, Sanborn36 min
Apr 24, 6:31 PM CDTAreal Flood WarningFSDDavison, Hanson, Miner, Sanborn6 hr
Apr 24, 6:37 PM CDTAreal Flood WarningFSDAurora, Davison, Douglas, Hanson, Hutchinson12 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.